R is for Rebif. And Rash!

I started on Rebif for my multiple sclerosis almost three months ago.  Rebif is a three times a week injection that you give yourself.  The most common side effects are flu like symptoms and irritation at the injection sites.  I experienced neither.

The first two weeks were fine.  Initially you begin with a one fifth dosage.  The next two weeks they move you up to a half dose and I was still fine.  The fifth week I stepped up to the full dose and that’s when the reaction began.

Within a day of dialing up to the full dose I began to have a small but itchy rash on my chest.  I had been on a business trip and assumed that it might be from the hotel bed.  I could have been sensitive to the detergent that they used or it could even have been bed bugs.  If so, I would expect it to fade away with a little hydrocortisone cream.  However, it did not get any better.

I had read that with some other MS medications people may experience flushing or rashes, but that this often goes away after the first month or two.  I was hoping that this wold be the case too.  I called MS Lifelines, which is essentially a customer service help line staffed with nurses that is run by the pharmaceutical company.  They looked it up and could only tell me that in trials, 5% of the subjects developed rashes.  They couldn’t tell me anything further such as if it normally goes away over time.

I had an appointment with my MS doctor coming up so I stayed on the Rebif and waited to bring it to her attention.  By that time, it had spread a little and was still itchy, but more or less tolerable.

MS Doc didn’t think that it was anything serious but that tolerable or not, I shouldn’t have to go through life itching if I don’t have to.  She suggested stepping back to the half dose for a month to let the rash clear up.  Then we would slowly go back to the full dose in hopes that my body would have adjusted by then.

It didn’t work.  A month later, the rash not only didn’t go away, it has gotten worse.  It now covers most of my upper body and has moved from tolerable, well into the annoying camp.  We now have the following action plan:

  • Stop taking the Rebif.
  • See my primary care physician to see if I can get anything to help clear up the rash.
  • Give some blood again.
  • Pick a new treatment.

The blood test is needed because my last test a month earlier showed elevated liver enzymes.  This may be a result of taking the Rebif, but we want to be sure before we decide which treatment to try next.

Giving myself the injections was not as bad as I had feared.  That having been said, I am really hoping that the next one that we try is a pill!

Leave a Reply